Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

177 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suffering from depression and sleep disorder. Experienced heaviness in brain after medication. Suggest the right course of treatment

Answered by
Dr.
Dr. Preeti Parakh

Addiction Medicine Specialist

Practicing since :2002

Answered : 1486 Questions

default
Posted on Mon, 18 Nov 2013 in Sleep Disorders
Question: my father is 72 years old and since few months he is suffering from depression and sleep disorder. so recently we visited a psychologist and he prescribed him following medicines:-Nexito 5(Escitalopram),frisium 5(clobazom),Nootropil 800,Evion 400 (Vitamin E), and SOS tablet clonazepam.but after taking the medicine, my father experienced drowsiness, weakness and heaviness in brain. last year also he had similar problem and then the physician suggested him Zoly plus(Etizolam) and as per his MRI scan report (which was also got conducted last year)his brain has shrink due to old age. please suggest the right course of medicine and treatment.
doctor
Answered by Dr. Preeti Parakh 5 hours later
Brief Answer:
Benzodiazepines are responsible.

Detailed Answer:
Hi,

Welcome to Healthcare Magic!

Going by your father's age, he needs to be prescribed only those medicines that are absolutely necessary and that too in low dosages. Otherwise, he will be prone to developing side effects.

I do not know why he was prescribed Frisium. Frisium is a long acting benzodiazepine usually used to treat epilepsy. It can cause sedation and the side effects you have described, particularly if he was taking clonazepam as well, which also is a long acting benzodiazepine and can cause a lot of sedation. In view of his age, etizolam would be safer for him as it causes the least sedation among all benzodiazepines. Please discuss this with your doctor and ask him for a change in the prescription.

Zoly Plus contains both escitalopram 5 mg and etizolam 0.5 mg. Of the two, only etizolam should have been discontinued, but escitalopram should have been continued for around a year or more. Probably that was not done and so he has suffered a relapse.

If you have consulted a psychologist, then please find a psychiatrist as a psychologist is neither trained nor licensed to prescribe medicines.

Hope this helps you. Please feel free to ask if you need any clarifications.
Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,   ,   ,   ,   ,  
Lab Tests
Medical Topics

Recent questions on  Citalopram

doctor1 MD

Years ago, I was on a medication called Lexapro or the sister version Celexa. It had two bad side effects for me. One was I could not get a decent erection. (I do want to be a man). The other was hair loss in my perineum area. I had a forest there. I felt really less a man.

doctor1 MD

I have just last week had my doseage of Citalopram increased from 20 to 30 MG. Today I have started with a severe pain in the left side of my head behind my ear as well as a cold, tingling sensation that speads over my head as well as my head being numb to the touch. i also feel quite nauseous.
What coud this be?????

doctor1 MD

Hi my names Beth im a 21 year old female and ive been to see my doctor a number of times because ive been suffering for a range of different symptoms. When i speak to my doctor i feel like shes not bothered or doesnt think much is wrong with me. Maybe if i describe whats going on here i may get some help. For quite a few months now ive not been feeling well at all. I suffer from head aches quite alot and eye straining. Also i have cramps in my ribs at times and when i go to toilet my stools are very dark and sometimes black. I have noticed that my stomach will rumble but will not be a normal kind of rumble it will do it for over 30 seconds this happens some days but not all. Alot of the time i get chest pains and sometimes it goes away other times it lasts a bit longer. Also my periods were very irregular. My doctor did a blood test, a blood pressure test, a urine test and my temperature all seemed to be normal! She told me it was anxiety and put me on citalopram tablets only on 10mg a day. I gave this a try for about 2/3 months and none of these things went away so she put me on 20mg... and ive been on these for about 2 months and im still no better. My doctor has now asked for another blood test this time ive had to go without eating from 10pm until the next day as she is now testing my colesteral levels. The doctor thought i may have anxiety as i do not as of yet have a job and i stay home alot and do not do out or exercise alot. Im very worried because the citalopram doesnt seem to be working? Could these symptoms be because of my life style? Sometimes i feel like im going to have a heart attack because when i exercise i get a fast heart beat and its hard i can feel the beating in my neck and head. Also im concerned about my stools and my stomach playing up. I have no idea whats wrong and im scared. Can anybody help?

doctor1 MD

Hi i am currently 116kg (i should be 71kg) i have been on cipramil (3 tablets a day 3 x 20mg) for major depression for close to 15 years, i really want to lose weight, i went to see my doctor who prescribed duromine (30mg) a day, i have been on it for 2 days, the only real side effect i have is supressed appetite and more energy. i am a bit of a worrier, and am concerned that the medication mixing together won't be good, my doctor said should be okay, just looking for a second opinon.

doctor1 MD

Hi there. I have recently stopped using Citalopram . I was on it for 9 months and tapered off slowly over a period of 5 months. I am getting the usual withdrawal symptoms ....dizzy, brain zaps, low mood and low motivation. The most troubling is...

doctor1 MD

Hi there. I have been on an SSRI( Citalopram ) for 9 months. My highest dose was 20mg per day. I have tapered off slowly over a period of 5 months. I quit entirely one week ago and my withdrawal side effects include some anxiety , tiredness(lack...

doctor1 MD

I have been taking Clonanzepam for 6 months and would like to know how to withdraw from this drug. The other drugs I take are Omeprazole once a day, Simvastatin once per day, Citalopram once per day, Levothyroxine once per day. I am a female 76...